One of the frustrations with diabetes is how rapidly Nick’s needs can change. He’s currently in what the doctors call “the honeymoon phase,” which means his pancreas is still producing some insulin, giving the impression he’s “better” — but it’s only temporary, they’ve warned. Regardless, adjustments have had to be made. And after last night, we’re cutting back again.

It was terrifying.

I gave Nick a 1 unit insulin “correction” for a bedtime blood sugar of 281 at 9:11 p.m. Given the regimen changes after having low blood sugar counts at school, we weren’t completely confident in the amount. Would it still be too much? Too little? He worried. I promised him I’d do a test before I went to bed, as the insulin was peaking.

When I checked him at 11:24 p.m., he was extremely low — 34. My heart skipped when I saw the number. I tried to wake him, but he stayed incoherent and barely conscious. I squeezed cake gel into his mouth, wondering if I should be reaching for the emergency Glucagon instead, and tried to keep him as awake as possible. I wanted to hold him, but lacking an easy place to sit down, I stood on a stool next to his loft bed, stroking his hair and murmuring reassurances I wasn’t sure I felt. At 11:35, I rechecked his blood sugar. I knew it was too soon (you’re supposed to wait 15 minutes), but I was so scared. Down to 31. I kept thinking about the Glucagon.

Glucagon is an insulin-stopping hormone. The pharmaceutical version comes in a red plastic box like a pencil case, within which is a syringe, a bottle of liquid, a bottle with a tablet. You have to suck the liquid into the syringe, inject it into the bottle with the tablet, shake that bottle till all is mixed, then draw that back into the syringe, then inject it into the person’s leg or butt. It’s the way to save a diabetic’s life when things go bad. I was afraid of using it if Nick didn’t need it and afraid of not using it if he did.

Very long minutes passed. Nick cried and tossed in pain. At 11:42 p.m., his sugar level was only up to 55 (target goal after a “low” is 100). I gave him 4 ounces of orange juice and feigned calm. He didn’t want me to touch him. I couldn’t keep from trying to rub his back, his legs, anything to maintain some sort of contact.

At 11:59 p.m., he was still only at 78. This had never happened before, these lingering lows. I gave him his choice of more juice or four Starbursts — he chose the candy, through tears — and called the doctor. She sounded worried, but confident that since he was improving, although slowly, he would be OK. She encouraged me to keep on it and follow with a healthier, non-fast-acting-sugar snack once he hit 100.

At 12:14 a.m., I poked his thumb, already spotted with blood, once again. Finally he’d reached 100. After 50 minutes of standing on the stool at bedside, I left him long enough to make him some toast with butter and a spot of jam. He felt better, ready to go back to sleep. I grabbed an extra blanket and curled up on his floor, unable to stop thinking about what would’ve happened if I hadn’t checked him, if he’d crashed without being able to call for help, just left alone in the dark as his body failed him.

Advertisements